What would happen if a person, who is not diabetic, was given insulin on a regular basis?
Just curious, as I believe there is a possibility of Munchhausens in our community. Worried about the kid...
Posted 2 years ago in Diabetes by TreeManiac
It's possible that the person would eventually become a diabetic. Here's why: Your liver produces the hormone insulin to help regulate blood sugar. People who are diabetic have livers that don't produce insulin properly (either not enough or too much).If you were to receive insulin from an outside source regularly over an extended period of time (at least a month) your liver would stop production of insulin (because you're getting too much), and you would start depending on the injections.In order to fix that, you would have to slowly decrease the amount of insulin that you're receiving so your liver will start reproducing the hormone.
I am an insulin dependent diabetic over 25 years. There are several things that could happen with that scenario, and all are scary, as you've indicated Munchhausen as a possibility. First of all, if someone is giving insulin to a non-diabetic....there is no question this is to do harm. Why would anyone do that except to do harm? Unless they are mentally unstable (or truly believe and are trying to prove the person IS a diabetic)? Giving a non-diabetic insulin causes an immediate reaction. They begin to go into insulin-shock, varying degrees of it depending on just how low the blood sugar has dropped. It's called insulin-shock because the symptoms are almost identical to shock symptoms. Within 10 minutes, they will begin to experience low blood sugar. Even a dose as small as 1/2 a unit will send a normal person into shock. Shock is life-threatening. This is a big deal. Now if a person has been doing this to another on a regular basis and not seen these drastic symptoms..it is possible for the pancreas (not the liver) to start to atrophy and not produce insulin on it's own. Over a long period of time, you could create a diabetic situation, yes. But insulin is such a powerful hormone, that you couldn't do this every day and the low blood sugar symptoms not be noticed!!! Over the years, I've known many diabetics who have other close family members with Hypoglycemia, a condition where the body tends to have too low blood sugar at times. Its like the opposite extreme, but also involving off-balanced insulin production. Diabetes = not enough, Hypoglycemia = too much. I am diabetic, my only sibling is hypoglycemic for example. Hypoglycemic symptoms are the same as insulin shock. This condition is also dangerous and needs diagnosing and treatment asap.Symptoms of shock/insulin shock/Hypoglycemia: * Increased tiredness and hunger * Trembling * Excessive sweating * Dizziness or fainting episodes * Nervousness and increase in heart rate * Confusion and lack of coordination * Changes in behavior or irritability * Headache * Convulsions * Blurred vision * Paleness * Slurred Speech
Mostly nothing as the pancreas will signal for more stored sugars from the pancreas I believe. Can't remember all of the artical I read on that some years ago.But if you believe someone is being dosed with medications they don't need, then make an anonamous report to CYF and they will investigate if they get enough reports.
First of all, the organ that produces insulin is the pancreas, not the liver. And second, the insulin treatment should not apply to a non-diabetic, unless it is practiced by a physician on rare conditions. Decades ago, it was used to induce a coma on psychiatric patients. If you think, someone is been a victim of Munchhausen, you should at least make an anonymous call to the police.
Some studies have show that a little, teeny tiny amount of insulin can help things like Alzheimer's and some other effects of aging. However, too much in one shot would definitely kill a person or at least throw them into a coma. Some insulins slowly take 12-24 hours to really start working at their peak so there is a chance that it could be a very slow and painful death.I also believe that too much insulin injected in a non diabetic can cause cardiac arrest, or at least induce something similar.
Powered By Yahoo! Answers